Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Columbia, SC

August 6, 2017Burke County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 6, 2017, 4:25 PM EDT for Burke County, Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 4:25 PM EDT (20:25 UTC)
Expired
Aug 6, 2017, 5:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS82 KCAE 062025
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
425 PM EDT SUN AUG 6 2017

GAZ077-062115-
Burke-
425 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE COUNTY...

At 424 PM EDT, a strong thunderstorm was located over Herndon, or 12
miles west of Millen, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of southwestern Burke
County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3285 8222 3313 8217 3301 8188 3292 8198
      3292 8208 3288 8213 3283 8214 3282 8215
TIME...MOT...LOC 2024Z 205DEG 11KT 3286 8215 

$$

HC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:13 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 6, 2:13 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
213 PM EDT Sun Aug 6 2017

.SYNOPSIS...
A front will slip south into our region and stall, while
atmospheric moisture increases to high levels, providing a
cloudier and wetter than normal pattern, with slightly below
normal temperatures, through this coming week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Broad upper level trough over the upper Midwest and Northeastern
States with ridge well off the Carolina coast. Strong short wave
trough over the Plains will move east toward the region tonight.
Southwest flow aloft will increase overnight ahead of the short
wave resulting in an increase in moisture. Precipitable water
should increase overnight. Surface front across Midlands and
CSRA this afternoon should be a focus for scattered
thunderstorms. Air mass is moderately to strongly unstable
mainly due to steep low level lapse rates and increasing
moisture. DCAPE above 1000 j/kg suggests some potential for
strong winds associated with convection. Max temperatures this
afternoon in the low 90s outside rain areas.

High resolution models show scattered to possibly numerous
thunderstorms late this afternoon into the early evening hours
then diminishing with loss of heating. Given lack of strong
forcing diurnal weakening of the convection seems
reasonable...so expect limited coverage after midnight. Strong
low level jet overnight with near 30 kts at 850 mb will continue
to transport low-level moisture into the area. Expect
temperatures to be a little higher than previous nights.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Latest model runs have trended a little farther south with the
approaching front, bringing it into or close to our forecast area
(FA), by late Mon into Tue, with high projected PW values at or
above 2 inches. Models indicate higher POPs Monday across
northern areas closer to the front. Upper disturbance progged to
shift east across the boundary, mainly just to our north.
Combination of moderate instability, h85 wind speeds increasing
to 20 to 30 kt, and effective bulk shear values near 30 kt
northern FA, could lead to some of the stronger cells producing
strong wind gusts. SPC maintains MRGL risk of severe across the
northern FA Monday. Though fairly rapid cell motion possible,
locally heavy rain could also be a threat in any training or
merging cells due to high PW. Stalled front in the area, plus
high values of atmospheric moisture, expected to result in good
chance to likely POPs Tue. Locally heavy rain will be the main
threat Tuesday especially in any training cells near the
surface boundary, with PW values expected to be a little higher
than Monday.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Models indicate the surface boundary to generally remain
stalled across, our near, our FA through the week. A surface
wave or two may develop and move east along it, with high PW
values at or above 2 inches, resulting in a cloudier and wetter
than normal pattern, with slightly below normal temps. Model
blend yields good chance to likely POPs through the period. The
main threat will continue to be locally heavy rain.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Frontal boundary across the Midlands and CSRA will be a focus
for scattered thunderstorms this afternoon through the mid
evening hours. Increased confidence for brief restrictions at
AGS/DNL as convection increases upstream in east central
Georgia. Thunderstorms likely near other terminals into the
evening. Convection expected to diminish by Midnight with mainly
mid level ceilings overnight. Although stratus possible late
tonight confidence too low at this time. Fog appears low threat
due to strong low level jet near 30 knots developing after 09z.
Gusty southwest winds developing after 14z Monday as low level
flow as mixing develops. A few scattered showers or
thunderstorms are possible in the morning.

EXTENDED AVIATION OUTLOOK...Widespread restrictions may occur
associated with frontal systems in the region through the
outlook period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 3:38 AM EDT, 12 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
338 AM EDT Sun Aug 6 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
338 AM EDT Sun Aug 6 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms could produce strong winds and locally heavy rain at
times throughout the forecast area on Monday as a cold front
approaches the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:20 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
320 PM EDT SUN AUG 6 2017

SCZ041-062000-
Bamberg-
320 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT BAMBERG COUNTY...

At 319 PM EDT, a strong thunderstorm was located over Ulmer, or 11
miles northeast of Allendale, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm. Frequent
cloud to ground lightning is also possible.

Locations impacted include...
Bamberg, Denmark, Ehrhardt, Olar and Govan.

LAT...LON 3307 8115 3316 8123 3322 8122 3339 8113
      3338 8108 3335 8105 3331 8094 3323 8084
      3321 8084 3318 8080 3312 8089 3309 8088
      3308 8092 3310 8094 3303 8108
TIME...MOT...LOC 1919Z 240DEG 18KT 3312 8117

HC
Special weather statement, Aug 6, 3:31 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Columbia SC
331 PM EDT SUN AUG 6 2017

GAZ065-077-SCZ025-030-035-062015-
Burke-Richmond-Barnwell-Aiken-Edgefield-
331 PM EDT SUN AUG 6 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BURKE...
RICHMOND...SOUTH CENTRAL EDGEFIELD...SOUTHWESTERN BARNWELL AND
SOUTHWESTERN AIKEN COUNTIES...

At 329 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hephzibah to 10 miles south of
Augusta to 7 miles southwest of Jackson to 7 miles southwest of
Savannah River Site to 11 miles west of Millett to near Sardis.
Movement was northeast at 15 mph.

Wind gusts of 30 to 40 mph are possible with these storms.

Locations impacted include...
Aiken, North Augusta, Savannah River Site, Augusta, Clearwater, Fort
Gordon, Belvedere, Hephzibah, New Ellenton, Jackson, Gloverville,
Burnettown, and Blythe.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3301 8175 3313 8182 3325 8201 3331 8224
      3348 8212 3354 8203 3357 8206 3363 8202
      3356 8176 3345 8157 3338 8152 3313 8146
      3316 8154 3310 8162 3304 8156 3293 8173
TIME...MOT...LOC 1929Z 214DEG 14KT 3335 8211 3331 8197 3326 8188 3320
8178 3313 8173 3307 8171 3300 8169
Special weather statement, Aug 6, 4:19 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
419 PM EDT SUN AUG 6 2017

SCZ031-037-038-062045-
Calhoun-Clarendon-Sumter-
419 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN...WEST
CENTRAL CLARENDON AND SOUTHWESTERN SUMTER COUNTIES...

At 418 PM EDT, a strong thunderstorm was located 12 miles north of
Elloree, or 17 miles southwest of South Sumter, moving east at 5 mph.

Wind gusts of 30 to 40 mph are possible with this storm.

Locations impacted include...
Pinewood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3362 8064 3375 8064 3375 8061 3378 8060
      3380 8060 3382 8045 3363 8040
TIME...MOT...LOC 2018Z 267DEG 6KT 3370 8055
Special weather statement, Aug 6, 4:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
425 PM EDT SUN AUG 6 2017

GAZ077-062115-
Burke-
425 PM EDT SUN AUG 6 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE COUNTY...

At 424 PM EDT, a strong thunderstorm was located over Herndon, or 12
miles west of Millen, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph are possible with this storm.

This storm will remain over mainly rural areas of southwestern Burke
County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3285 8222 3313 8217 3301 8188 3292 8198
      3292 8208 3288 8213 3283 8214 3282 8215
TIME...MOT...LOC 2024Z 205DEG 11KT 3286 8215

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:20 PM EDTSpecial Weather StatementCAEBamberg40 min
Aug 6, 4:19 PM EDTSpecial Weather StatementCAECalhoun26 min
Aug 6, 4:47 PM EDTSpecial Weather StatementCAEOrangeburg43 min
Aug 6, 5:01 PM EDTSpecial Weather StatementCAECalhoun, Lexington, Richland, Saluda44 min
Aug 6, 5:50 PM EDTSpecial Weather StatementCAEKershaw40 min
Aug 6, 6:07 PM EDTSpecial Weather StatementCAEClarendon38 min
Aug 6, 6:33 PM EDTSpecial Weather StatementCAEAiken42 min
Aug 6, 6:39 PM EDTAreal Flood AdvisoryCAEKershaw111 min
Aug 6, 3:31 PM EDTSpecial Weather StatementCAERichmond44 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.